How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Chris C. Your Own Question
Chris C.
Chris C., Nurse
Category: Health
Satisfied Customers: 1081
Experience:  Nurse with with 10+ yrs. in wellness care, geriatrics, hospice and acute care.
66637759
Type Your Health Question Here...
Chris C. is online now
A new question is answered every 9 seconds

I have been taking Amoxi-Clav days to treat sinusitis. My

Customer Question

Customer: My name is***** have been taking Amoxi-Clav for 11 days to treat sinusitis. My prescription is for 14 days, and I was wondering if I could stop taking it at this point because I'm experiencing some adverse side effects.
JA: Thanks. Can you give me any more details about your issue?
Customer: I have been experiencing diarrhea (even with probiotics), and it's messing with something in my birth control because I'm getting really bad hormonal/cystic acne all of a sudden. And i'm not sure if it's the hormones, but I've been getting a constant headache and have just been more emotional unstable lately.
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $32) to post your type of question to Health Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: Ok
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Health
Expert:  Dr. Anil replied 1 year ago.

As such long-term antibiotic regimens do not seem more effective than short-term treatment and they seem to produce more adverse effects as in your case.

So considering adverse reactions i do think that it is better to stop antibiotics after 11 days course.

I hope this helps

Expert:  Chris C. replied 1 year ago.

Amoxi-Clav is known to cause:

  • abdominal and stomach cramps
  • bad taste in mouth
  • constipation
  • diaper rash (infant)
  • diarrhea (mild)
  • gas
  • headache
  • loss of appetite
  • nausea
  • unusual tiredness or weakness
  • vomiting

This medication may also in rare instances cause a potentially dangerous condition called antibiotic-associated, or pseudomembranous, colitis. Symptoms include severe, watery diarrhea that may be bloody. If you notice these symptoms, stop taking amoxicillin - clavulanic acid and contact your doctor as soon as possible. This is rare however and should it occur see the doctor again ASAP!

As to birth control pills amoxicillin and clavunic acid (which is just added to make the amoxicillin more effective in fighting the bacteria) interacts with almost all of them regardless of the makeup of the specific brand. This reduces the effectiveness of this method of birth control and during this period the chances of pregnancy are MUCH higher than normal. Sexual activity should be limited or another method used in addition to the pill while taking the antibiotic. This is caused by a change in hormone levels and this change in levels is what also causes headaches, increased anxiety, sweating, increased heart rate, and acne as you are now experiencing. It is always best to complete the entire course of antibiotics and cutting the course short may allow the strongest bacteria that are not killed off initially to multiply and thus cause a much more severe infection that will require stronger antibiotics to treat the infection which of course will cause many of the side effects you are having now. Since you have completed 11 days you are close to a full course but toughing it out for a few more days will prevent you having to go through the whole process from day 1 again which I'm sure you don't want to do.